Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 52, NWS Nashville, TN

July 15, 2009Overton County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 15, 2009, 10:29 PM CDT for Overton County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2009, 10:29 PM CDT (03:29 UTC)
Expired
Jul 16, 2009, 1:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Overton County, TN

The radar

The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 11:00 PM CDTFLASH FLOOD5 S Livingston, TNHWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY
Jul 15, 11:05 PM CDTFLASH FLOODLivingston, TNOAK ST IN LIVINGSTON CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 160329
FFWOHX
TNC133-160615-
/O.NEW.KOHX.FF.W.0052.090716T0329Z-090716T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...

* UNTIL 115 AM CDT

* AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS MOVING SOUTHEAST AT 15 MPH ALONG
  AND SOUTH OF A HILHAM TO ROCKY RIDGE LINE. THESE THUNDERSTORMS
  HAVE PRODUCED HOURLY RAINFALL AMOUNTS OF UP TO 3 INCHES BETWEEN
  STATE ROAD 111 AND STATE ROAD 84 AND UP TO 4 INCHES OVER A THREE   
  HOUR PERIOD IN THIS AREA ALSO PER DOPPLER RADAR ESTIMATES. AT      
  LEAST AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS EXPECTED OVER 
  THESE AREAS IN THE NEXT COUPLE OF HOURS. 
 
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&

LAT...LON 3640 8512 3636 8511 3631 8512 3621 8508
      3615 8512 3618 8524 3622 8533 3623 8533
      3623 8535 3628 8546 3634 8549 3641 8548

$$
31/JBW
1 follow-up statement
000 
WGUS74 KOHX 160431
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 PM CDT WED JUL 15 2009

TNC133-160615-
/O.CON.KOHX.FF.W.0052.000000T0000Z-090430T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OVERTON TN-
1131 PM CDT WED JUL 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
SOUTHERN OVERTON COUNTY...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING FROM THUNDERSTORMS MOVING SOUTHEAST AT 30 
MPH ALONG AND SOUTH OF A HILHAM TO ROCKY RIDGE LINE. THESE 
THUNDERSTORMS CONTINUE TO PRODUCE HOURLY RAINFALL AMOUNTS OF UP TO 
3 INCHES BETWEEN STATE ROAD 111 AND STATE ROAD 84 AND TOTAL RAINFALL
AMOUNTS OF UP TO 5.6 INCHES PER DOPPLER RADAR AND SATELLITE BASED 
ESTIMATES IN THIS AREA ALSO.

OAK STREET IN THE CITY OF LIVINGSTON HAS BEEN CLOSED DUE TO 
FLOODING. STATE ROUTE 42 IS IMPASSIBLE IN SOUTHERN PORTIONS OF THE 
COUNTY DUE TO FLOODING ALSO. AN ADDITIONAL ONE TO TWO INCHES OF 
RAINFALL IS EXPECTED OVER THESE AREAS IN THE NEXT COUPLE OF HOURS. 

THESE THUNDERSTORMS THAT HAVE PRODUCED THIS FLASH FLOODING WILL BE 
NEAR CLIFF SPRINGS BY MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&

LAT...LON 3640 8512 3636 8511 3631 8512 3621 8508
      3615 8512 3618 8524 3622 8533 3623 8533
      3623 8535 3628 8546 3634 8549 3641 8548

$$
31/JBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:21 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 15, 9:21 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
921 PM CDT WED JUL 15 2009

.DISCUSSION...SHOWERS AND STORMS HAVE WEAKENED WITH THE STRONGEST
ACTIVITY NOW OVER WAYNE COUNTY. NEVERTHELESS...MODERATE RAINFALL AND
A FEW EMBEDDED TSTMS EXTENDS WESTWARD INTO WESTERN TN. WILL CONTINUE
WITH THE HIGH POPS BUT REMOVE THE REFERENCE TO TIMING AS STORMS HAVE
POPPED UP ACROSS THE NORTHERN PLATEAU.

WILL ALSO REMOVE REFERENCE TO SEVERE STORMS AS INSTABILITIES HAVE
BACKED OFF FOR THE NIGHT.

UPDATE OUT SHORTLY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 15, 2:15 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED JUL 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
215 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST MIDDLE TENNESSEE IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS AREA DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AN INCREASED CHANCE OF STRONG TO SEVERE WEATHER AGAIN
THURSDAY AND THURSDAY NIGHT...AS A COLD FRONT MOVES INTO THE REGION.
SEVERE STORMS COULD PRODUCE INTENSE RAINFALL...WIND GUSTS TO 60 MPH
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.

72/MED

In the hours before

Special weather statement, Jul 15, 5:04 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT WED JUL 15 2009

TNZ022-024-025-056-057-059-060-152300-
BENTON-DICKSON-HICKMAN-HUMPHREYS-MAURY-PERRY-WILLIAMSON-
504 PM CDT WED JUL 15 2009

...ISOLATED THUNDERSTORMS...SOME STRONG...WILL AFFECT PARTS OF
BENTON...DICKSON...HICKMAN...HUMPHREYS...MAURY...PERRY AND
WILLIAMSON COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
ISOLATED THUNDERSTORMS OVER PARTS OF WESTERN MIDDLE TENNESSEE. SOME
WERE STRONG...INCLUDING THOSE JUST WEST OF FRANKLIN...AND OVER
EASTERN PARTS OF HUMPHREYS COUNTY.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS OF
40 TO 50 MPH...AS WELL AS TORRENTIAL DOWNPOURS...DANGEROUS LIGHTNING
STRIKES...AND POSSIBLY HAIL.

19
Local storm report, Jul 15, 6:46 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   LAW ENFORCEMENT

            TREE DOWN

&&

21
Special weather statement, Jul 15, 7:43 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
743 PM CDT WED JUL 15 2009

TNZ005>009-022>029-056>062-075-093>095-160345-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CAMDEN...ERIN...WAVERLY...DICKSON...
ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...LINDEN...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI
743 PM CDT WED JUL 15 2009

STRONG TO SEVERE THUNDERSTORMS MOVING EAST FROM WESTERN TN...

AT 740 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM MAYFIELD KY THROUGH TRENTON TN...SW TO COVINGTON
TN. THIS ACTIVITY IS MOVING TO THE EAST AT 40 MPH AND WILL REACH
WESTERN PORTIONS OF MIDDLE TN BETWEEN 815 PM AND 915 PM. AS THIS
ACTIVITY OVERSPREADS WESTERN AREAS OF THE MID STATE THIS
EVENING...STRONG TO SEVERE TSTMS WILL BE POSSIBLE. HIGH WINDS
WITH TORRENTIAL DOWNPOURS AND SOME FLOODING CAN BE EXPECTED...
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTENING.

STAY TUNED FOR FURTHER UPDATES.

21
Local storm report, Jul 15, 9:10 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   EMERGENCY MNGR

            NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS

&&

21
Special weather statement, Jul 15, 9:47 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
947 PM CDT WED JUL 15 2009

TNZ010-011-033-034-066-160400-
CLAY-CUMBERLAND-FENTRESS-OVERTON-PICKETT-
947 PM CDT WED JUL 15 2009

...STRONG THUNDERSTORMS WERE AFFECTING CLAY...CUMBERLAND...
FENTRESS...OVERTON...AND PICKETT COUNTIES...

AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS....MOVING EAST AT 20 MPH...ACROSS
CLAY...CUMBERLAND...FENTRESS...OVERTON...AND PICKETT COUNTIES.

BRIEF WIND GUSTS OF 40 TO 50 MPH...AS WELL AS TORRENTIAL DOWNPOURS...
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE WITH
THESE STORMS.

STAY TUNED FOR FURTHER UPDATES.

31/JBW
Local storm report, Jul 15, 9:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
959 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     7 SW CLARKSVILLE        36.49N 87.44W
07/15/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES DOWN

0425 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N 87.10W
07/15/2009                   CHEATHAM           TN   LAW ENFORCEMENT

            TREE DOWN

0640 PM     TSTM WND DMG     13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   LAW ENFORCEMENT

            TREE DOWN

0755 PM     FLASH FLOOD      13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   EMERGENCY MNGR

            NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS

&&

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:10 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys35 min
Jul 15, 7:20 PM CDTSevere Thunderstorm WarningOHXPerry40 min
Jul 15, 7:54 PM CDTSevere Thunderstorm WarningOHXBenton21 min
Jul 15, 8:24 PM CDTFlash Flood WarningOHXPerry111 min
Jul 15, 8:33 PM CDTSevere Thunderstorm WarningOHXPerry57 min
Jul 15, 9:04 PM CDTFlash Flood WarningOHXBenton2 hr
Jul 15, 9:31 PM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne104 min
Jul 15, 10:34 PM CDTSevere Thunderstorm WarningOHXOverton31 min
Jul 15, 10:47 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Jul 15, 11:48 PM CDTFlash Flood WarningOHXClay3 hr
Jul 16, 12:07 AM CDTFlash Flood WarningOHXPutnam3 hr
Jul 16, 12:19 AM CDTFlash Flood WarningOHXJackson, Overton2 hr
Jul 16, 5:01 AM CDTFlash Flood WarningOHXLawrence3 hr
Jul 16, 5:31 AM CDTFlash Flood WarningOHXGiles119 min
Jul 16, 6:13 AM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.